Hail, Knox
- When
- February 22, 2:15 AM CST to 2:20 AM CST
- Where
- Knox County, Yates City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.780, -90.020
An unseasonably warm and humid airmass characterized by high temperatures in the upper 50s and lower 60s during the afternoon of February 21st preceded the approach of a cold front. As the front sagged into central Illinois and a nocturnal low-level jet interacted with the boundary, scattered thunderstorms developed across north-central Illinois during the pre-dawn hours of February 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An unseasonably warm and humid airmass characterized by high temperatures in the upper 50s and lower 60s during the afternoon of February 21st preceded the approach of a cold front. As the front sagged into central Illinois and a nocturnal low-level jet interacted with the boundary, scattered thunderstorms developed across north-central Illinois during the pre-dawn hours of February 22nd. The strongest and longest lasting cell tracked from southern Knox County eastward into northern McLean County, producing hail as large as half dollars at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 21, 11:03 PM CST, 3 hours 12 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1103 PM CST Wed Feb 21 2024 .KEY MESSAGES... - Main threat of any stronger storms overnight appears focused along a Galesburg-Kankakee line, though overall potential remains low (around 5% chance of severe hail). - Near record warmth is likely as the end of the month approaches, with widespread highs in the 70s Tuesday. - Thunderstorm chances for Tuesday and Wednesday are on the increase, though the extent of any severe weather threat still remains hazy. && .UPDATE... Issued at 834 PM CST Wed Feb 21 2024 Continue to monitor the chance for thunderstorms overnight associated with a low level jet over the region. KILX VWP indicates 45-50 kt mid level southerly flow is already in place this evening which is helping to transport moderate instability across central Illinois over the next several hours. 00Z KILX sounding does indicate there is some work to be done, however, with dry conditions below around 600mb and PWat of only 0.68 inches. There are steep mid-level lapse rates of 7.9C/km and high-res guidance continues to show gradual saturation with moderate instability atop a 925mb warm nose eventually contributing to some pockets of around 1500 J/kg MUCAPE. There may be a small window after midnight for ingredients to align and allow some stronger, elevated thunderstorms before the nose of the LLJ veers into Indiana. Latest few runs of the HRRR have been trending later and lower coverage of any severe threat. If any stronger storms do develop, the primary hazard will be marginally severe hail. Deubelbeiss && .SHORT TERM... (Through Late Thursday Night) Issued at 245 PM CST Wed Feb 21 2024 Early afternoon temperatures in the low-mid 60s were widespread over the forecast area, despite the thickening high clouds near and north of I-74. Regional surface obs show dew points in the 50s have crept into southeast Missouri, and should advect northeast into parts of central Illinois by late evening. With the warm front expected to be roughly along a Beardstown-Bloomington line overnight, areas south of there will only drop into the lower 50s, with lows 45-50 to the north. Latest HRRR is showing some elevated convection developing over southeast Iowa by late evening, tracking in a general eastward fashion over the northern CWA after midnight. No changes have been made to the recent Day1 severe outlook, continuing to highlight a level 1 (marginal) risk of some large hail. Areas near and north of I-74 appear to have the best chances of this occurring. Any severe threat will be out of the area by sunrise. Main upper wave sweeps across the region on Thursday. Highest rain chances remain concentrated in the morning hours, though overall PoP's were reduced a bit across the central and western parts of the forecast area. With the mild start and cooler air lagging behind a bit, highs in the 55-60 degree range still appear reasonable. Geelhart .LONG TERM... (Friday through Next Wednesday) Issued at 245 PM CST Wed Feb 21 2024 A brief shot of cooler air is still on tap to start the weekend, as a shortwave moves across the Midwest. Some model differences on the amount of moisture available with this feature, though potential for some flurries doesn't appear unreasonable at this point. Have added some 15% PoP's near and north of I-74 for Friday night as a result. Early next week continues to look to be more like late April rather than late February. 850 mb temperatures in the mid teens Celsius arrive by early Tuesday, and stand a decent chance to linger into Wednesday before a strong upper trough sweeps over the central CONUS around mid week. Latest ECMWF extreme forecast index is up to 0.9 for highs Tuesday, signifying a highly anomalous event. 60s return as early as Sunday, and widespread highs in the low-mid 70s are now expected on Tuesday. Record highs over the area on Tuesday are generally in the 70-75 degree range, and some monthly warm-low temperatures could be in jeopardy as well. Regarding the thunderstorm potential next week, some timing differences have been emerging in the longer range models, with how fast the cold front passes as the upper trough digs over the Plains. Last evening's run of the CSU probabilistic severe weather forecast highlighted a fairly large area from the Midwest into eastern Texas, which lines up with the GFS axis of CAPE's >1000 J/kg from this morning's run. The new ECMWF is a bit slower and lingers more of a threat into Wednesday as well. Main adjustment to the initialized blends in this part of the forecast was to increase the chances of thunder to around 30-40%. Geelhart && .AVIATION... (For the 06z TAFs through 06z Thursday Night) Issued at 1102 PM CST Wed Feb 21 2024 A warm front is draped across central Illinois late this evening with scattered showers expected overnight north of the front. A few storms are possible, but guidance has been backing off on storm potential. Low pressure will move along the I-72 corridor late tonight with ceilings quickly dropping to IFR near the low track. Further north at PIA and BMI, confidence in IFR is low but couldn't rule out a brief period of MVFR conditions, especially at BMI. A trailing cold front will bring additional scattered showers Thursday morning followed by conditions quickly returning to VFR midday as winds set up out of the N/NNE. Winds will veer to the NW Wednesday evening. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 244 PM CST Wed Feb 21 2024 ILZ027>031-036>038-040>048-222045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- 244 PM CST Wed Feb 21 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Showers and thunderstorms develop late tonight. A few of the stronger storms could contain hail up to one inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms will occur Thursday morning into early Thursday afternoon. Another storm system may bring thunderstorms to the area early next week. It is still too early to determine specific threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. ILZ049>057-061>063-066>068-071>073-222045- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 244 PM CST Wed Feb 21 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. There is a small chance for thunderstorms late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms will occur Thursday morning into early Thursday afternoon. Another storm system may bring thunderstorms to the area early next week. It is still too early to determine specific threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. NMA
Special Weather Statement
National Weather Service Lincoln IL
109 AM CST Thu Feb 22 2024
ILZ030-220745-
Marshall-
109 AM CST Thu Feb 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARSHALL COUNTY
THROUGH 145 AM CST...
At 109 AM CST, Doppler radar was tracking a strong thunderstorm over
Henry, or near Lacon, moving east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Henry, Lake Wildwood, and Marshall-Putnam County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4112 8933 4110 8935 4110 8918 4106 8918
4107 8944 4112 8944 4115 8933
TIME...MOT...LOC 0709Z 269DEG 23KT 4109 8939
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
ErwinSpecial Weather Statement National Weather Service Lincoln IL 128 AM CST Thu Feb 22 2024 ILZ030-220745- Marshall- 128 AM CST Thu Feb 22 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARSHALL COUNTY THROUGH 145 AM CST... At 127 AM CST, Doppler radar was tracking a strong thunderstorm over Toluca, or 12 miles east of Lacon, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Toluca, Wenona, and La Rose. This includes Interstate 39 between mile markers 32 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4097 8905 4097 8923 4101 8925 4111 8905 TIME...MOT...LOC 0727Z 250DEG 25KT 4100 8917 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 37
Special Weather Statement National Weather Service Lincoln IL 146 AM CST Thu Feb 22 2024 ILZ027-220800- Knox- 146 AM CST Thu Feb 22 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KNOX COUNTY THROUGH 200 AM CST... At 146 AM CST, Doppler radar was tracking a strong thunderstorm near London Mills, or 12 miles south of Galesburg, moving east at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Abingdon, Maquon, Gilson, and Delong. This includes Interstate 74 between mile markers 59 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4072 9040 4086 9041 4091 9010 4072 9008 TIME...MOT...LOC 0746Z 264DEG 32KT 4078 9030 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 37
Special Weather Statement National Weather Service Lincoln IL 158 AM CST Thu Feb 22 2024 ILZ027-029-036-220815- Peoria-Knox-Fulton- 158 AM CST Thu Feb 22 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FULTON... SOUTHEASTERN KNOX AND WEST CENTRAL PEORIA COUNTIES THROUGH 215 AM CST... At 158 AM CST, Doppler radar was tracking a strong thunderstorm over Maquon, or 14 miles southeast of Galesburg, moving east at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Farmington, Elmwood, Yates City, London Mills, Maquon, Gilson, and Middle Grove. This includes Interstate 74 between mile markers 62 and 69. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4067 9027 4086 9023 4091 8995 4063 8998 TIME...MOT...LOC 0758Z 268DEG 29KT 4079 9019 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 37
Special Weather Statement National Weather Service Lincoln IL 214 AM CST Thu Feb 22 2024 ILZ027-029-036-220830- Peoria-Knox-Fulton- 214 AM CST Thu Feb 22 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON... SOUTHEASTERN KNOX AND SOUTHWESTERN PEORIA COUNTIES THROUGH 230 AM CST... At 214 AM CST, Doppler radar was tracking a strong thunderstorm over Farmington, or 8 miles north of Canton, moving east at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Farmington, Trivoli, Norris, and Middle Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4064 9012 4071 9010 4078 8983 4057 8983 TIME...MOT...LOC 0814Z 269DEG 31KT 4069 9004 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 37
The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the first event began at 08:15 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154939, 1154940, 1154941, 1154942, 1154943, 1154944.